Hepatitis post-alemtuzumab

H

Another alemtuzumab-related post, this time in relation to alemtuzumab-associated liver injury, which has been also been included as a complication of alemtuzumab treatment in the EMA’s SmPC (summary of product characteristics).

Liver or hepatic injury can occur as part of a drug-induced injury as seen in case 2 below or as a delayed, presumably autoimmune, condition as in case 1 below. Please be aware autoimmune hepatitis has been described in association with all licensed MS DMTs including the original injectable therapies, i.e. interferon beta and glatiramer acetate. I have always considered this to be a simple association, i.e. pwMS are at risk of developing comorbid autoimmune hepatitis.

Again I think autoimmune hepatitis is a rare complication if it is a complication, of alemtuzumab treatment. You need to be vigilant of any new symptoms and get medical help immediately if you experience any of the following:

  1. Yellow skin or eyes
  2. Dark urine
  3. Bleeding or bruising more easily than normal
Image from Wikipedia

El Sankari et al. Auto-immune hepatitis in a patient with multiple sclerosis treated with alemtuzumab. Acta Neurol Belg. 2018 Jun;118(2):331-333.

Case 1

25-year-old female patient was diagnosed with RR-MS in September 2011. The patient received two courses of ATZ in November 2014 and 2015 successively. She remained stable with an EDSS score of 4 and no recurrence of disease activity on brain MRI. Eleven months following the last ATZ course, laboratory assessments revealed hyperthyroidism attributed to Grave’s disease. l-thyroxin and thiamazol were initiated.

An increase in liver enzymes occurred 1 month later, while thyroid function was normalized. Despite the interruption of thiamazol, liver dysfunction persisted.

Liver biopsy showed a diffuse, severe and mixed inflammatory infiltrate, composed of lymphocytes, eosinophils and neutrophils, infiltrating the limiting plate, surrounding the portal triad, and sparing the biliary tract. A diagnosis of type 1 autoimmune hepatitis (AIH) was made.

Standard treatment, consisting of 1 mg/kg/day of prednisolone, was initiated, with a transient episode of encephalopathy, resolving after corticosteroid dose reduction (to 0.5 mg/kg/day). 1 month later, the patient improved clinically and her laboratory abnormalities resolved; prednisolone doses were then slowly decreased, and immunosuppressive treatment with azathioprine was introduced.

Beattie e al.  Acute severe hepatitis with alemtuzumab and rechallenge after a year. J Clin Neurosci. 2019 Feb;60:158-160

Case 2

This patient developed severe hepatitis within two days of starting alemtuzumab, both initially and upon rechallenge. The alanine aminotransferase peaked at 577 units per litre and 426 units per litre after the initial dose of alemtuzumab and rechallenge respectively. The patient’s liver function tests improved significantly between doses of alemtuzumab and again normalised within three months of the second dose, with no clinical manifestations of acute hepatic failure.

CoI: multiple

About the author

Gavin

Professor of Neurology, Barts & The London. MS & Preventive Neurology thinker, blogger, runner, vegetable gardener, husband, father, cook and wine & food lover.

1 comment

By Gavin

Translate

Categories

Recent Posts

Recent Comments

Archives